A Slow Unraveling, Part 1

This post covers the six months following Tarica’s epilepsy diagnosis. It was written back in September, so when I say “today,” I’m referring to the day I wrote it.

* * *

September 8, 2014

Six months have passed since that Saturday in March when Tarica put her fist into her cereal bowl. She continued to seize for several weeks after her hospital stay, but the seizures dwindled in number and eventually disappeared. We—her mother most of all—struggled to accept the child she had become on the anti-seizure medication.

In the early days following her diagnosis, the drugs made her so tired she was sleeping up to seventeen out of twenty-four hours, more than her baby brother slept. After some adjustments to the dosage, the sleepiness dropped to a more acceptable level, although she was still noticeably drowsy.

She had been an easy child, but no longer; this Tarica was more aggressive, more volatile, and more irritable, common side effects of anti-seizure medication. The day after she came home from the hospital, I saw for the first time what would become normal: She and Jenica fought like alley cats. Prior to epilepsy, Tarica had been too laid-back to stand up to her big sister.

I grieved the change in Tarica as much as I grieved the seizures. Between the seizures and the drugs, we had lost the girl she was supposed to be, and on the worst of days, the grief felt as real as a grave.

But the seizures were gone. If this was the price of living seizure-free, then so be it.

We spent May and June in relative calm.

Mid-July, the seizures returned. One, at first, followed by a second one a few days later. Eventually, they were occurring once a day, and I called the doctor. Over the next several weeks, we increased both her Keppra and Tegretol doses. The seizures kept coming until we were seeing them two and three times a day.

Dr. Thakkar prescribed Klonopin as a bridge medication for two weeks. This drug is so strong it can only be used for a short time. Dr. Thakkar hoped the Klonopin would suppress the seizures long enough to allow the Tegretol and Keppra to take hold. However, we saw no difference when she was on the Klonopin; in fact, the seizure frequency was escalating.

Near the end of August, Dr. Thakkar changed the liquid Tegretol to a slow-release capsule version of Tegretol called Carbatrol. This time, we saw an almost immediate effect on the seizures. Within days, Tarica was down to one seizure a day, and on August 31, we celebrated her first seizure-free day in over a month. Four more days followed, all with no seizures. I couldn’t believe how much lighter I felt. Gone was the watchfulness that had dogged my steps.

On September 5, the seizures returned. Three happened that Friday, followed by three on Saturday, one on Sunday, and two on Monday—today—so far. When she heard the seizures were back, Dr. Thakkar instructed me to take Tarica for bloodwork to check her drug levels, which I am planning to do tomorrow. If the levels are low enough, we will increase the Carbatrol.

Maybe that will be the answer.

The story continues in part two.

One thought on “A Slow Unraveling, Part 1

  1. What a trying journey-I know you are relying on God’s promises. He will continue to see all of you down the path that He has chosen for your family. I’m still praying strong for each of you.
    I hope that y’all had a nice Thanksgiving.

Leave a Reply

Your email address will not be published. Required fields are marked *